Does Fosinopril Cause High Potassium Levels?

In our latest question and answer, the pharmacist discusses how fosinopril, an ACE-Inhibitor, can increase potassium levels.

Question

I had a dose increase of fosinopril 9 months ago, from 20mg to 40mg daily. I take it for high blood pressure. My latest panel showed high potassium (5.5). Could this be related to my medication? I have been taking this drug for about 15 years and have not had high potassium before. I am a female, age 62 and have no health issues other than high blood pressure and asthma.

Asked by worrywort On Mar 12, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Mar 12, 2019
Does Fosinopril Increase Potassium levels Title card

Yes, fosinopril can increase potassium levels in the blood, a condition known as hyperkalemia. In fact, an increase in blood potassium is a potential side effect shared with all drugs in the ACE-Inhibitor class of medications, of which fosinopril is a part of.

What Is Hyperkalemia?

Hyperkalemia is the medical term for high blood levels of potassium.

Normal ranges for potassium range by source, but is generally agreed to be around 3.5 to 5.0 mmol/L.

Hyperkalemia can be caused by numerous factors, including:

  • Using salt substitutes, which contain high levels of potassium.
  • Taking potassium supplements.
  • Taking medications that lower potassium excretion, such as ACE-Inhibitors.
  • Kidney dysfunction

Signs And Symptoms Of Hyperkalemia

The signs and symptoms of hyperkalemia include:

  • Decreased heart rate
  • Nausea
  • Fatigue
  • Tingling/numbness
  • Muscle weakness
  • Lightheadedness

If any of these side effects occur while you are taking fosinopril, it is essential to let your doctor know.

Fosinopril And Increased Potassium

As stated earlier, increased potassium levels in the blood is a potential side effect of all ACE-Inhibitors, like fosinopril. Other commonly used ACE-Inhibitors include:

  • Zestril (lisinopril)
  • Capoten (captopril)
  • Benazepril
  • Quinapril

For fosinopril specifically, the prescribing information for the drug states hyperkalemia occurs in around 2.6% of individuals taking the drug. Per the prescribing information:

"In clinical trials, hyperkalemia (serum potassium greater than 10% above the upper limit of normal) has occurred in approximately 2.6% of hypertensive patients receiving MONOPRIL. In most cases, these were isolated values which resolved despite continued therapy. In clinical trials, 0.1% of patients (two patients) were discontinued from therapy due to an elevated serum potassium."

How Does Fosinopril Increase Potassium Levels?

Fosinopril (as well as all the other ACE-Inhibitors), decrease the conversion of angiotensin I to angiotensin II.

A decrease in angiotensin II leads to reduced production of a hormone known as aldosterone. Among the many functions of aldosterone, it is responsible for the excretion of potassium. Decreased aldosterone can lead to reduced potassium excretion (thus increasing levels).

Fosinopril Decreases Aldosterone Pathway

While hyperkalemia can develop in those taking ACE-Inhibitors alone, most studies suggest that other risk factors are at play in most situations. The following is from a study published in Cardiovascular Therapeutics:

"For the majority of patients treated with ACEi/ARB, the decline in serum aldosterone concentration associated with ACEi/ARB therapy is not sufficient to impair potassium excretion. When hyperkalemia develops as a result of decreased aldosterone concentrations, aldosterone concentrations have generally decreased before ACEi/ARB administration due to preexisting disease or drug effects."

Risk Factors For Increased Potassium On Fosinopril

Several risk factors may make you more susceptible to increased potassium levels while taking fosinopril. These include:

  • Declined kidney function
  • Increased age
  • If you have been diagnosed with diabetes mellitus
  • Taking other medications that increase potassium, such as potassium-sparing diuretics (e.g., spironolactone)
  • If you have been diagnosed with heart failure

Other drugs that associated with increased potassium levels include:

  • Ketoconazole
  • Trimethoprim
  • Tekturna (aliskiren)
  • Eplerenone
  • Amiloride
  • Triamterene
  • Heparin
  • Cyclosporin
  • Digoxin
  • NSAIDs (e.g., ibuprofen, naproxen)

If you are taking any of these drugs with fosinopril, your risk of hyperkalemia is increased.

Additional Information

If you do experience hyperkalemia while taking fosinopril (which would be confirmed via a blood test), it may spontaneously resolve with no treatment, or your doctor may recommend certain therapies directed at the underlying cause.

It's not necessarily uncommon for hyperkalemia to happen, even if you have been taking fosinopril for a considerable amount of time, as you have. There could be other factors at play, such as an increased dose, other medications you are taking, or a change in your kidney function.

Be sure to talk with your doctor about your best therapy options.

Answer Summary

Fosinopril in an ACE-Inhibitor, which are associated with causing increased potassium levels (i.e. hyperkalemia).

References
  • Elsevier ClinicalKey: Fosinopril Monograph
  • Hyperkalemia associated with the use of angiotensin-converting enzyme inhibitors and angiotensin receptor blockers. PubMed
  • Effects of an ACE inhibitor or angiotensin receptor blocker on potassium in CAPD patients. PubMed
  • Fosinopril Prescribing Information

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor Of Pharmacy degree in 2010. He has been featured in several publications including the Huffington Post as well as a variety of health and pharmacy related blogs. Please feel free to reach out to him directly if you have any questions or want to connect! [email protected]; Office: 716-389-3076

Comments

Recent Questions